Skip to main content

The Globe and Mail

Cancer drug can make fingerprints disappear

Doctors issued an unusual travel advisory after a cancer patient was detained by U.S. immigration officials because his fingerprints had disappeared.

The 62-year-old Singapore man had been treated for three years with capecitabine, a common anti-cancer drug. The medication can cause chronic inflammation of the palms and soles of the feet. The skin can peel, bleed and develop ulcers or blisters.

"This can give rise to eradication of fingerprints with time," explained the patient's physician, Eng-Huat Tan at the National Cancer Centre in Singapore.

Story continues below advertisement

Last December, the patient took a trip to the United States to visit relatives, apparently unaware he lacked fingerprints. When customs officials tried to scan his fingerprints, they could find none. He was held at the airport for four hours until authorities were satisfied he wasn't a security threat.

Hoping to avoid unpleasant travel delays for other cancer patients, Dr. Tan and colleagues wrote about the man's plight in this week's edition of Annals of Oncology. They urge patients, who are taking capecitabine, to travel with an explanatory letter from a doctor.

But the case raises another question: Will criminals try to take this drug to conceal their real identities? Dr. Tan doubts it because the drug has such nasty side effects.

"No criminal in his right mind would take this drug to try to get rid of his fingerprints," Dr. Tan told the Associated Press.

Report an error
Comments are closed

We have closed comments on this story for legal reasons. For more information on our commenting policies and how our community-based moderation works, please read our Community Guidelines and our Terms and Conditions.